Israeli teen dies after taking painkiller banned in US — report
Optalgin, available over the counter in Israel but restricted elsewhere, known to cause dangerous side effects that can lead to death
An Israeli woman, 19, died in Tel Aviv’s Wolfson Medical Center on Wednesday after she suffered from side effects linked to a common over-the-counter painkiller.
According to Hebrew language media reports, the teen was admitted to the hospital on Tuesday in critical condition, after she took Optalgin in an effort to treat a fever.
Hospital staff connected the woman to an ECMO ventilation machine, the same equipment used to treat severe coronavirus patients, however, she was unable to be saved.
No cause of death was immediately released.
The drug, manufactured by Teva Pharmaceuticals, contains the active ingredient dipyrone, which can lower the count of white blood cells to dangerous levels, a condition known as neutropenia.
In many countries, dipyrone-based medications are banned or restricted so that they are available only with a prescription. In Israel, however, the drug is available over the counter.
Estimates suggest that one in 1.5 million users of the medication will suffer from complications, with up to 10% of those cases resulting in death.
Teva said it only knew of the case from the media. “In the absence of any certified medical information from the Health Ministry, the hospital or the doctors, we cannot make any comments on the incident,” it told Channel 13.
“We would like to emphasize that dipyrone, the active ingredient in Optalgin, has been sold in Israel and many countries for decades and many millions of patients use it, every year, to treat pain with safety and effectiveness.”
Teva noted that Optalgin satisfies the strictest standards of the Health Ministry, as well as many other international health regulators.
Optalgin is freely available over the counter in Israeli pharmacies at a cost of about NIS 34 ($9.50).